| Model Number |
50-10400 |
| Medical Device Problem Code |
Mechanical Problem (1384)
| Health Effect - Clinical Code |
Pain (1994)
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Analysis of historical records.Orthofix srl checked the internal records related to the controls made on the device code 50-10400 lot b1368203 before the market release.No anomalies have been found.The original lot, manufactured in 2019, was comprised of (b)(4) devices.All of them have already been released to the market.According to orthofix srl historical records, this is the first notification received from this specific device lot.The second strut involved in this event has not been returned to orthofix srl yet.Unfortunately also the lot number has not been made available and therefore it was not possible to perform the verification of the historical data.Technical evaluation the strut code 50-10400, lot b1368203 was received at orthofix srl on january 28, 2020.The technical evaluation is ongoing.The second strut involved in this event has not been returned to orthofix srl yet.The technical analysis will be performed as soon as the device is made available.Medical evaluation the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the investigation are available.As soon as further information on the case is available, orthofix srl will provide you with a follow up report.Orthofix srl continues monitoring the devices on the market.Please kindly refer also to mfr report number 9680825-2020-00012.(b)(4).
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6) hospital.Surgeon's name: dr.(b)(6).Date of initial surgery: (b)(6) 2019.Body part to which device was applied: tibia.Surgery description: fracture treatment.Patient information: (b)(6) year old, male, weight approx.(b)(6), height approx.178cm.Problem observed during: into treatment/post-operative.Type of problem: device functional problem.Event description: strut came loose at home and black cover on item code (50-10400) was loose when he woke up one morning.A second strut came loose some weeks later, in similar fashion.The complaint report form also indicates: the device failure had adverse effects on patient.The initial surgery was completed with the device.The event did not lead to a clinically relevant increase in the duration of the surgical procedure.An additional surgery was not required: revision surgery considered.A medical intervention (outpatient clinic) was not required.Copies of the operative reports are not available.Copies of the x-ray images are not available.Patient current health condition: patient still has frame and in middle of treatment, struts were replaced.Patient currently resubmitted to hospital due to infection of fracture site.Patient complained about increasing pain in the area of fracture due to "looseness that weren't there prior to struts collapse" and a "compression feeling" at his fracture site".Upon replacement of struts it was noticed that the frame compressed approx.5-7mm at the approximate site of the particular struts.Patient currently resubmitted to hospital for treatment of infection of fracture site.Patient says he can feel the upper ring construct "being slightly loose which adds to his pain." surgeon is considering revision surgery, details not finalized as yet.Manufacturer reference number: (b)(4).
Additional Manufacturer Narrative
Analysis of historical records -orthofix srl checked the internal records related to the controls made on the device code 50-10400 lot b1368203 before the market release.No anomalies have been found.The original lot, manufactured in 2019, was comprised of (b)(4) devices.All of them have already been released to the market.According to orthofix srl historical records, this is the first notification received from this specific device lot.-the second strut involved in this event was not returned to orthofix srl.Unfortunately also the lot number has not been made available and therefore it was not possible to perform the verification of the historical data.Technical evaluation the strut code 50-10400, lot b1368203 was received at orthofix srl on 28 january 2020.The returned strut was examined by orthofix srl quality engineering department.The device was subjected to visual and dimensional check as per orthofix specification.The visual examination evidenced that the insert bushing has come out from its seat.The insert bushing is disassembled.It can be observed that the hexagon of the insert bushing is damaged.This is most likely attributable to forcing with an hexagonal wrench.The glue is still present on the bushing (plastic part) and in the threaded portion of the tubes.The dimensional check did not show any anomalies.The threads of the tube and rod end joint were checked using a go-no go gauge and were confirmed in conformance with the specifications.A complete functional check was not possible because the device is damaged.However, the parts that are not damaged perform properly.It was not possible to verify the second strut involved in this event as it was not returned to orthofix srl.Medical evaluation the information made available on the case together with the results of the technical evaluation were sent to our medical evaluator.Please find below an extract of the medical evaluation performed.- 30th january 2020 in this tl-hex strut one of the stud retaining bushings came loose and fell out.As a result the bushing itself would have been a little loose.This would have put an increased load on the neighbouring strut.We are told that a second strut became loose and i expect that it was this one, neighbouring the first.If this was the case then this part of the frame would have shortened a little and an estimated 5 - 7 mm of shortening seems reasonably accurate.The extra movement would indeed have caused some discomfort.So from the patient's point of view some pain and a little shortening.The surgeon will have to replace the struts but ought to be able to do that in the office.I agree that if the black bushing falls out the strut is no longer stable, as shown in the attached video.We cannot be sure whether this sequence of events might have contributed to the development of infection.This would probably also have been injury related, but i think that it would be hard to argue that the frame loosening was not a contributory factor.We would need more information from the surgeon to understand fully the sequence of events.- 17th march 2020 with the results of the technical evaluation this is a good technical analysis because it answers all the questions.We now know the following: ·the strut was assembled fully to specification ·in this strut the hexagon in the black cap has been deformed ·this deformation can only be caused by considerable loading ·the relevant pq tlh f 07/16 (part 1) says clearly that "struts and rings should not be disassembled for cleaning" ·the strut was received with the insert bushing loose ·it is reasonable to assume that the bushing became loose because it was loosened, probably removed, for cleaning.It seems highly likely that the reason for this event was that the processing of the strut after the previous use was incorrect.Regarding the technical analysis, this is very good and has considered all of the possibilities.It is clear that the struts were manufactured to specification, and that procedures are in place during manufacture to ensure that there is the correct amount of glue present to fix the plastic caps in place.We note that the ifu states that the struts should not be disassembled for cleaning, and it is apparent from examining this struts that a torque has been applied to the black cap sufficient to deform the hexagon.So this event happened because of incorrect processing of these struts.Final comments the results of the technical evaluation concluded that the returned device was originally conforming to orthofix specification.Please be informed that during assembly procedure, before the black cap is screwed into the threaded hole, a specific kind of medical grade glue is applied in order to avoid dismantling.This kind of glue was tested during process validation and it was demonstrated that the black cap does not disassemble neither pushing it or trying to unscrew it using an hexagonal wrench.We may assume the black cap was forced during repeated reprocessing.Please be informed that the ifu of the product states that "struts and rings should not be disassembled for cleaning." it was not possible to investigate the second strut involved in this event as it was not returned to orthofix srl.The analysis of the historical data evidenced that no other notifications have been received on devices belonging to this specific lot.Orthofix srl continues monitoring the devices on the market.Please kindly refer also to mfr report number 9680825-2020-00012 follow up.
Event or Problem Description
The information provided by the local distributor indicates: - hospital name: rosepark hospital - surgeon's name: dr.Fp du plessis - date of initial surgery: (b)(6) 2019 - body part to which device was applied: tibia - surgery description: fracture treatment - patient information: (b)(6).- problem observed during: into treatment/post-operative - type of problem: device functional problem - event description: strut came loose at home and black cover on item code ( 50-10400) was loose when he woke up one morning.A second strut came loose some weeks later, in similar fashion.The complaint report form also indicates: - the device failure had adverse effects on patient - the initial surgery was completed with the device - the event did not lead to a clinically relevant increase in the duration of the surgical procedure - an additional surgery was not required: revision surgery considered - a medical intervention (outpatient clinic) was not required - copies of the operative reports are not available - copies of the x-ray images are not available - patient current health condition: patient still has frame and in middle of treatment, struts were replaced.Patient currently resubmitted to hospital due to infection of fracture site.Patient complained about increasing pain in the area of fracture due to "looseness that weren't there prior to struts collapse" and a "compression feeling" at his fracture site".Upon replacement of struts it was noticed that the frame compressed approx.5-7mm at the approximate site of the particular struts.Patient currently resubmitted to hospital for treatment of infection of fracture site.Patient says he can feel the upper ring construct "being slightly loose which adds to his pain." surgeon is considering revision surgery, details not finalized as yet.Orthofix srl received also a video evidencing the instability of strut once black cap is not present.Information received from the local distributor on 28 february 2020" i am not able to obtain the second strut which had the same problem as the one we sent for investigation." manufacturer reference number: (b)(4).